100 lb. Club - medication hindering weight loss?




View Full Version : medication hindering weight loss?


djs06
05-27-2005, 12:46 AM
Hi ladies and gents.

I've been scarce 'round these parts lately, but I post when I feel like I have something to add (sometimes it doens't seem like I do, LOL).

I was talking with a friend tonight, sharing my frustration about weight loss, which I'm also going to share with you lucky 100 lbers. :o

I exercise. I'm REALLY good about exercise. And food, for the most part, I"m okay about. There's room for improvement, but I've tried everything- more protein, less fat- I usually end up eating around 1600 calories, and especially with about 1 hour of cardio a day, I feel good about the amount.

BUT MY WEIGHT WON'T BUDGE.

I've tried eating more, it's not that. I've tried eating less, nothing. ZERO. Zip. Nada. A few pounds sometimes, and it comes right back on.

My friend suggested eating more vegetables, which I KNOW I should do. She also suggested that maybe birth control could be a factor- it didn't make me put on weight per se, but is it keeping it there? I lost weight last summer, but it came off ridiculously slowly,even at first! She said she was having trouble losing weight when she was still on it, and once she stopped it was easier. I'm also on an antidepressant (effexor)... again, I didn't gain weight when I started it (about 10 months ago) but the doc said if anything, I might lose weight on it because it's possible to lose appetite (didn't happen, go figure).

So I wanted to know what you were all thinking. I went on the pill for severe cramps so I'm hesitant to go off of it, but I can deal with the cramps for a few months if that's what this is. I'm not keen on going off of the effexor, but I'd be willing to switch if that's what it takes. I'm just at a loss here, because I'm trying so hard and NOTHING is happening.


Jillegal
05-27-2005, 01:15 AM
(((Dana))) How very frustrating to be doing everything right and yet the weight refuses to budge! I know that feeling from hitting plateaus that last for a couple of months at a time and how I curse my body for refusing to co-operate with me! :mad:

Over the years I've heard several people mention how birth control pills have thwarted their weight-loss efforts. Seeing as there are many different brands on the market, perhaps you can do some investigations (through websites or message boards for testimonials) to see if your particular prescription is notorious for weight-loss resistance.

As for Effexor, someone very close to me (a "naturally thin" person) had a tremendous weight gain while on that particular anti-depressant, yet when she switched to Zoloft the gained weight disappeared. In fact, she continued to lose until she became rather gaunt - so I'm not sure that's the answer, either.

Next time you see your doctor about refilling both those prescriptions you could tell him how you're not losing weight despite exercising and eating properly and ask whether these pills could be the culprits. If not, perhaps he can suggest another reason why you're experiencing this. Thyroid, perhaps? In any event, you should look into it dear, especially if its causing you to fret and feel down. We can't have that! :)

SwimGirl
05-27-2005, 01:41 AM
Dana - I am so sorry to hear about your struggles :( I can definitely relate, I remember working VERY hard with exercise and watching my calories in order to lose weight. It was really hard. I went to my doctor, and she was very unhelpful. Just keep to your guns about what you believe, and if your doctor doesn't give you the right answer, move on to another one. I totally believe there is some unbalanced in my body which keeps me from losing weight, it could be the same thing for you.

I took Effexor a long time ago, my doctor insisted it was the best drug out there. I did lose weight on it, mostly it just made me nauseaous 24/7. Maybe try switching to another one, there are so many options out there.

I would say try experimenting with your diet too, for me to lose more than 0.5 pound/week I have to cut out sugar, wheat and sugary veggies and fruits. Many days I'll eat 8-10 servings of fruits and veggies, it's insane!

You will get this all figured out, take care of yourself..

-Aimee


SuchAPrettyFace
05-27-2005, 02:44 AM
Switch from cardio to weight lifting/training 1 day a week. Work your way up to 2 or 3.

DishyFishy
05-27-2005, 11:00 AM
Sorry you're having a tough time of it. I think it's best to discuss any concerns about possible side-effects from your medications with your doctor. There are alternatives that may suit you better.

A word of caution though: if you and your doctor decide a switch to another anti-depressant is best, please make sure you taper down the dose of Effexor VERY gradually. The withdrawal symptoms are nasty if the drug is suddenly stopped.

Good luck.

teapotdynamo
05-27-2005, 11:34 AM
Wow, Dana, this sounds so frustrating! :dizzy: I haven't had experience with Effexor (it was introduced after I finally was able to go off all my antidepressants... I have a long and varied history with psychopharmacology!), so I can't help there. I know I did gain some water weight initially with the pill, but that subsided after 2 months or so.

Have you taken any measurements? It's definitely possible that, at the very least, your body is changing shape. What about your clothes? Do they fit any differently?

I have to second one thing -- maybe you *should* try adding in some weights several times a week, as SAPF mentioned. I know I used to think I was "cheating" on weights day because I wasn't burning off as many calories, but now I'm convinced weight training has been one of the KEYS to my having lost the weight I have. I know it's revved up my metabolism, and I think I look smaller and more compact than the weight on the scale would suggest. Even if something else is hindering your weight loss, you'd see some positive results really quickly by lifting... so you'd get a good psychological boost up front.

I also think talking to the doctor is a good idea, especially if yours is attentive to such things (sadly, I've not had much luck in that arena over the years...mine tended to be of the "wham, bam, your prescription, ma'am" variety). I think sometimes one's body chemistry just has a weird reaction to a particular drug. I know I never got used to Wellbutrin, for example. It made me jumpy/twitchy for the whole time I took it. It might be worth tapering off the Effexor and trying something else just for a short time (while keeping everything else the same) to conduct a mini controlled experiment.

Sorry I can't think of any brilliant ideas! I know it must be awful knowing you're doing the right things but not seeing any results! Just hang in there... something has to give eventually, right?

In the meantime, don't stop posting! I like seeing you around! :D

Amanda Panda
05-27-2005, 11:57 AM
Hi Dana,

I am the :queen: of slow weightloss - like you I am exercising my guts out and sticking to my diet (well mostly! ;) ) but getting the weight off is like pulling teeth! I have managed to lose 21lb now - but it's been excrutiatingly slow and averages out at 1lb per week.

I 100% put this down to my anti depressant meds - they didn't make me gain weight, but they do make it harder to lose weight for some reason! My doctor agrees that this is the case and basically I have just had to accept that my weight loss is going to be slow. I remember last year it took me 10 weeks to lose 8lb - then I increased my meds and put back on 6lb in water retention (a common side effect) - I was absolutely gutted! I've seriously considered coming off my meds because my weight is very tied in with my depression - but I know the pills give me the oomph I need to get myself up and about and down the gym.

I'm sorry your weight is refusing to budge - try not to get obsessed by the scale right now - like jen says, measure yourself and go by the fit of your clothes and how you feel about yourself. My scales have refused to budge all month but I'm just taking it with a pinch of salt - I'm enjoying working out and am feeling good about myself which is the most important thing. The weight loss will show on the scales eventually - just keep on doing what you are doing and the rest will follow.

Love Amanda x

barbygirl43
05-27-2005, 12:16 PM
It is definitely worth getting it checked out by your doc.

djs06
05-27-2005, 04:43 PM
Thank you all so much! You are all so kind for sharing your stories and ideas.

I'm more inclined to think it was the pill- or maybe I'm just hoping that it is. haha. It did start slowing down before I started taking the antideperessants, but it could also be a combonation of both. I have increased my antidepressant dosage recently, though, so it might have something to do with that, too. As for weight training, I tend to bulk up pretty quickly when I do it, and I used to do a lot of it. I don't get it. But I think I definitely will keep up with some and see if it evens out. And I'll make an appointment with a doc, hopefully they will have some answers. Thanks again! :)